Alert archive / Michigan / Tornado Warnings in 2010
Tornado Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jun 5, 2010, 11:54 PM EDT for Calhoun County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2010, 11:54 PM EDT (03:54 UTC)
- Expired
- Jun 6, 2010, 12:45 AM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 11:12 PM EDT | Tornado Watch | SPC | 2 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WFUS53 KGRR 060354 TORGRR MIC025-060445- /O.NEW.KGRR.TO.W.0009.100606T0354Z-100606T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1154 PM EDT SAT JUN 5 2010 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN... * UNTIL 1245 AM EDT * AT 1151 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8 MILES SOUTHWEST OF BATTLE CREEK...AND MOVING EAST SOUTHEAST AT 45 MPH. THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS... TEKONSHA... MARSHALL... ALBION... BABCOCK... CERESCO... BURLINGTON... ATHENS... HOMER... MARENGO... SONOMA... WEST LEROY... STANLEY CORNERS... ECKFORD... CONDIT... EAST LEROY... CLARENDON... PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING OBJECTS. && LAT...LON 4207 8530 4227 8530 4228 8472 4208 8472 TIME...MOT...LOC 0354Z 283DEG 40KT 4227 8529 $$ MEADE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 5, 7:20 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 5, 7:20 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 720 PM EDT SAT JUN 5 2010 LATEST UPDATE...AVIATION... .SYNOPSIS...(300 PM EDT SAT JUN 5 2010) A WAVE OF LOW PRESSURE WILL TRACK THROUGH THE LOWER MICHIGAN TONIGHT BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE RAIN COULD BE HEAVY AND A FEW THUNDERSTORMS COULD BE SEVERE. A COOLER NORTHWEST FLOW OF AIR WILL SET UP BEHIND THE DEPARTING SYSTEM FOR SUNDAY. THEN HIGH PRESSURE BUILDS IN FOR EARLY NEXT WEEK. && .SHORT TERM...(300 PM EDT SAT JUN 5 2010) (TONIGHT THROUGH SATURDAY) THE MAIN CONCERN DEALS WITH THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL THROUGH TONIGHT. THE ATMOSPHERE HAS BECOME UNSTABLE ACROSS SOUTHWEST LOWER MI...AND SOME SHOWERS AND THUNDERSTORMS WERE DEVELOPING. AS DEEP LAYER SHEAR IS RELATIVELY WEAK...IT APPEARS THAT THESE CELLS WILL BE PULSE IN NATURE. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH 6 OR 7 PM. AFTER 7 PM...THE STRONGER LOW LEVEL JET ARRIVES. THIS FEATURE SHOULD TRIGGER STRONG TO SEVERE CONVECTION ALONG AND SOUTH OF THE FRONTAL ZONE THAT WILL BE SITUATED ROUGHLY ALONG INTERSTATE 94. ELEVATED INSTABILITY NORTH OF THIS FRONT WILL ALLOW FOR HEAVIER RAIN TO IMPACT AREAS UP TO LANSING AND JUST SOUTH OF GRAND RAPIDS. WITH PRECIPITABLE WATER VALUES UP OVER 1.7 INCHES AND BOUNDARY NEARLY STATIONARY...REPEATED CELLS COULD CAUSE EXCESSIVE AMOUNTS OF RAINFALL. ALOFT A COUPLED JET WILL EXIST THAT WILL HELP VENT THE THUNDERSTORMS. MODELS SHOW VARYING AMOUNTS OF LOW LEVEL CAPE ALONG THE FRONTAL ZONE THIS EVENING. SHEAR VALUES IN THE 0 TO 1 KM LAYER ARE SUPPORTIVE OF SUPERCELLS...ESPECIALLY AROUND 03Z ALONG AND SOUTH OF INTERSTATE 94. BY 07Z THE BULK OF THE CONVECTION SHOULD BE TRACKING EAST SOUTHEAST OF THE AREA. I WILL MAINTAIN THE LOW RISK FOR SHOWERS ON SUNDAY AS ANOTHER SHORTWAVE DROPS DOWN IN THE NORTHWEST FLOW. MODEL LOOKS DRY WITH HIGH PRESSURE IN CONTROL. && .LONG TERM...(300 PM EDT SAT JUN 5 2010) (TUESDAY THROUGH SATURDAY) TEMPERATURES WILL UNDERGO A MODERATING TREND THROUGH THE LONG RANGE FCST PERIOD AND WILL AVERAGE AT LEAST 5 TO 10 DEGREES ABOVE NORMAL BY FRIDAY AND SATURDAY. A SHORTWAVE TROUGH WILL BRING A CHC OF SHOWERS TUESDAY INTO WEDNESDAY. SFC RIDGING BUILDS IN THURSDAY FOLLOWED BY A CHANCE OF SHOWERS AND STORMS FRIDAY AND SATURDAY IN THE SOUTHERLY FLOW INCREASINGLY HUMID AND UNSTABLE AIRMASS. && .AVIATION...(720 PM EDT SAT JUN 5 2010) RAIN AND TSTORMS WILL DEVELOP THROUGH THE EVENING AS AN INTENSIFYING LOW PRESSURE AREA MOVES EAST ACROSS FAR SOUTHERN LAKE MI AND FAR SOUTHERN MI. THE SOUTHERN TAF SITES WILL BE IMPACTED THE MOST BY THE STORMS IN AN AREA OF GREATER INSTABILITY CLOSER TO THE LOW TRACK. STRONG TO SEVERE STORMS ARE POSSIBLE WITH HEAVY RAIN AT KAZO... KBTL AND KJXN DURING THE MID TO LATE EVENING HOURS. CONDITIONS COULD BE REDUCED BRIEFLY INTO THE IFR OR EVEN LIFR FLIGHT CATEGORY AT OUR SOUTHERN TAF SITES IN THE HEAVIEST THUNDERSTORMS. TSTORMS WILL BE EXITING OUR AREA BY 06Z SUNDAY AS THE LOW MOVES TO NEAR DTW BY THEN. MAINLY MVFR CONDITIONS ARE ANTICIPATED FROM 06Z SUNDAY THROUGH 18Z SUNDAY WITH LINGERING LOW CLOUDS AND SOME SHOWERS. && .MARINE...(300 PM EDT SAT JUN 5 2010) AT THIS TIME IT STILL APPEARS THAT WINDS AND WAVES WILL BE UNDER ADVISORY CRITERIA. WAVE HEIGHTS WILL CLIMB CLOSE TO CRITERIA SUNDAY AFTERNOON. THE STORMS THIS EVENING WILL BE FAST MOVING...EAST OVER 40 KNOTS. && .HYDROLOGY...(300 PM EDT SAT JUN 5 2010) FLOODING ACROSS THE SOUTH IS THE CONCERN LATE TODAY AND TONIGHT. THUNDERSTORMS STILL UNCERTAINTY OF EXACTLY WHERE THE HEAVIEST QPF WILL FALL. HOWEVER WITH A FRONTAL BOUNDARY SITUATED ALONG OR JUST SOUTH OF INTERSTATE 94 AND A LOW LEVEL JET MOVING IN...RATHER HEAVY RAINFALL APPEARS LIKELY FOR PARTS OF SOUTHERN LOWER MI. MOISTURE IS POOLING JUST SOUTH OF THE BOUNDARY...AND WITH AN EXPECTED MCS FOR FORM AND TRACK ALONG OR JUST SOUTH OF THIS BOUNDARY...SOME TRAINING CELLS ARE POSSIBLE ON THE NORTH SIDE OF THE SYSTEM TRACK. && .GRR WATCHES/WARNINGS/ADVISORIES... MI....FLOOD WATCH FOR THE SOUTHERN TWO ROWS OF COUNTIES TONIGHT. LM....NONE. && SYNOPSIS: MJS SHORT TERM: MJS LONG TERM: LAURENS AVIATION: LAURENS MARINE: MJS HYDROLOGY: MJS
Hazardous weather outlook, Jun 5, 11:35 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 PM EDT SAT JUN 5 2010 MIZ037>040-043>046-050>052-056>059-064>067-071>074-061030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1135 PM EDT SAT JUN 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS SOME OF WHICH WILL BE SEVERE WILL MOVE EAST ACROSS SOUTHERN LOWER MICHIGAN THROUGH 400 AM. STORMS SHOULD BE CONFINED TO AREAS SOUTH OF A SAUGATUCK TO LANSING LINE. TORNADOES...STRONG DAMAGING WINDS IN EXCESS OF 65 MPH AND TORRENTIAL RAINS ARE ALL POSSIBLE. THE STRONGEST STORMS WITH THE HIGHEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR ALONG THE INTERSTATE 94 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY TONIGHT FOR AREAS SOUTH OF A SAUGATUCK TO LANSING LINE. LMZ844>849-061030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1135 PM EDT SAT JUN 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY SOUTH OF HOLLAND TONIGHT. STORMS WILL BE CAPABLE OF PRODUCING WATERSPOUTS...STRONG WINDS IN EXCESS OF 50 KNOTS...CLOUD TO WATER LIGHTNING STRIKES AND TORRENTIAL RAIN. THE STORMS WILL BE RAPIDLY MOVING IN EXCESS OF 40 MPH. THEY WILL TRACK FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY TONIGHT FOR AREAS SOUTH OF HOLLAND. DUKE
In the hours before
Local storm report, Jun 5, 9:35 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG BELLEVUE 42.44N 85.02W
06/05/2010 EATON MI COUNTY OFFICIAL
TREE DOWN.
0853 PM TSTM WND DMG OLIVET 42.44N 84.92W
06/05/2010 EATON MI COUNTY OFFICIAL
TREE DOWN.
&&
GWETZELLocal storm report, Jun 5, 9:38 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD 5 WSW CHARLOTTE 42.54N 84.92W
06/05/2010 EATON MI COUNTY OFFICIAL
WATER OVER ROAD IN THE 4500 BLOCK OF WEST KALAMO.
&&
GWETZELSpecial weather statement, Jun 5, 10:21 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1021 PM EDT SAT JUN 5 2010
MIZ072-073-060315-
CALHOUN-KALAMAZOO-
1021 PM EDT SAT JUN 5 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM NEAR KALAMAZOO...MOVING EAST AT 35 MPH.
WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALESBURG... CLIMAX... AUGUSTA...
SPRINGFIELD... BATTLE CREEK... CERESCO...
CONVIS TWP... MARSHALL... LEE TWP...
BABCOCK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4215 8560 4233 8564 4243 8491 4242 8473
4221 8472
TIME...MOT...LOC 0220Z 256DEG 32KT 4226 8548
MEADESpecial weather statement, Jun 5, 10:30 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT SAT JUN 5 2010
MIZ074-060330-
JACKSON-
1030 PM EDT SAT JUN 5 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 5 MILES SOUTH OF JACKSON...MOVING
EAST AT 35 MPH.
WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEONI... NAPOLEON... BROOKLYN...
MICHIGAN CENTER... GRASS LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4210 8414 4207 8444 4225 8450 4233 8413
4211 8413
TIME...MOT...LOC 0230Z 256DEG 32KT 4219 8434
MEADELocal storm report, Jun 5, 11:25 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HEAVY RAIN 3 W JACKSON 42.25N 84.47W
06/05/2010 E1.12 INCH JACKSON MI COCORAHS
THIS IS A ONE HOUR TOTAL FROM 1015 UNTIL 1115 PM.
&&
GWETZELLocal storm report, Jun 5, 11:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM FUNNEL CLOUD GALESBURG 42.29N 85.42W
06/05/2010 KALAMAZOO MI TRAINED SPOTTER
SPOTTER REPORTS A FUNNEL CLOUD LOOKING TOWARDS GALESBURG.
&&
GWETZELThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:24 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Eaton | 12 hr |
| Jun 5, 9:55 PM EDT | Areal Flood Advisory | GRR | Calhoun, Clinton, Ingham, Ionia, Jackson, Kalamazoo and 3 more | 12 hr |
| Jun 5, 10:21 PM EDT | River Flood Advisory | GRR | Jackson | 6 hr |
| Jun 5, 10:21 PM EDT | River Flood Advisory | GRR | Ionia | 5 days |
| Jun 5, 10:21 PM EDT | River Flood Advisory | GRR | Clinton | 24 hr |
| Jun 5, 10:21 PM EDT | River Flood Advisory | GRR | Calhoun | 4 days |
| Jun 5, 10:21 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 54 min |
| Jun 5, 10:30 PM EDT | Special Weather Statement | GRR | Jackson | 60 min |
| Jun 5, 10:39 PM EDT | Tornado Warning | GRR | Jackson | 12 min |
| Jun 5, 10:45 PM EDT | Tornado Warning | GRR | Calhoun | 30 min |
| Jun 5, 11:16 PM EDT | Tornado Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 8 min |
| Jun 5, 11:17 PM EDT | Tornado Warning | GRR | Calhoun, Jackson | 43 min |
| Jun 5, 11:27 PM EDT | Tornado Warning | GRR | Barry, Calhoun, Eaton, Kalamazoo, Van Buren | 48 min |
| Jun 5, 11:33 PM EDT | Tornado Warning | GRR | Kalamazoo, Van Buren | 42 min |
| Jun 6, 12:11 AM EDT | Flash Flood Warning | GRR | Calhoun, Kalamazoo | 6 hr |
| Jun 6, 12:11 AM EDT | Tornado Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 37 min |
| Jun 6, 12:19 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 20 min |
| Jun 6, 12:28 AM EDT | Flash Flood Warning | GRR | Jackson | 5 hr |
| Jun 6, 12:48 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 42 min |
| Jun 6, 12:55 AM EDT | River Flood Warning | GRR | Jackson | 11 hr |
| Jun 6, 4:11 AM EDT | River Flood Warning | GRR | Ingham | 8 hr |
| Jun 6, 4:11 AM EDT | River Flood Warning | GRR | Barry | 8 hr |
| Jun 6, 4:30 AM EDT | River Flood Advisory | GRR | Eaton | 18 hr |
| Jun 6, 4:30 AM EDT | River Flood Advisory | GRR | Kent | 18 hr |
| Jun 6, 4:30 AM EDT | River Flood Advisory | GRR | Ingham | 18 hr |
| Jun 6, 4:30 AM EDT | River Flood Advisory | GRR | Clinton | 18 hr |
| Jun 6, 4:30 AM EDT | River Flood Advisory | GRR | Kalamazoo | 18 hr |
| Jun 6, 4:30 AM EDT | River Flood Advisory | GRR | Allegan | 8 days |
| Jun 6, 7:12 AM EDT | Small Craft Advisory | GRR | 5 hr | |
| Jun 6, 11:47 AM EDT | River Flood Advisory | GRR | Jackson | 8 hr |
| Jun 6, 11:47 AM EDT | River Flood Advisory | GRR | Ingham | 5 days |
| Jun 6, 11:47 AM EDT | River Flood Advisory | GRR | Barry | 6 days |
Nearby
Tornado Warnings in Michigan, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.